How can dry mouth be treated in an elderly patient?
Drug treatment has to be reviewed
Dry mouth is a common complaint of old individuals. Sometimes it's just ageing that causes it. Other potential explanations include dehydration, drug side effects and certain disorders.
Dehydration is easy to diagnose - usually - as the patient does not drink much water or other fluids and the urine output is reduced.
There are some exceptions of course, like in diabetes where the urine output may be increased at first with high water intake. Increased calcium may also lead to dehydration by increasing the urine output.
Drugs may cause dry mouth particularly drugs that affect the central nervous system or diuretics.
Amitriptyline is one of those drugs, so reassessing the necessity of its use is something that your doctor has to do.
Other drugs like diuretics (furosemide, hydrochlorthiazide, etc) may also cause dry mouth by dehydrating the patient.
Other disorders that may cause dry mouth: many oral disorders (like bacterial or fungal infections) may cause it. A rather unlikely cause in her case is Sjogren's syndrome which also causes dry eyes.
If she can't swallow dry food (toast bread for example) without drinking some water then this condition will have to be excluded. Dry food may feel like sand in the mouth of a patient with this disorder.
Until her doctor diagnoses something she can only drink more water.
Hope I have answered your query.
Dr Panagiotis Zografakis, Internal Medicine Specialist
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for splenic cyst
- What causes dry throat?
- What causes itching in breast?
- What causes chest pain and heart burn?
- Suggest treatment for pain in heels
- Can i take Paxil along with Clonidine?
- Suggest ways to manage diabetes
- Does taking Plaquinel for lupus affect the memory?
- What does an enlarged lymph node on neck indicate?
- Is infection possible by touching a dead bird despite using a disinfectant?